Alert archive / Utah / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

June 7, 2020Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 7, 2020, 10:09 AM MDT for Cache County, Rich County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 10:09 AM MDT (16:09 UTC)
Expired
Jun 7, 2020, 10:45 AM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 87 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 4.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS55 KSLC 071609
SVRSLC
UTC005-033-071645-
/O.NEW.KSLC.SV.W.0024.200607T1609Z-200607T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
1009 AM MDT Sun Jun 7 2020

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cache County in northern Utah...
  West central Rich County in northern Utah...

* Until 1045 AM MDT

* At 1008 AM MDT, a severe thunderstorm was located 7 miles southeast
  of Hyrum, or 13 miles east of Brigham City, moving northeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Garden, Paradise and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4188 11149 4162 11120 4141 11176 4156 11186
TIME...MOT...LOC 1608Z 228DEG 35KT 4154 11176 

HAIL...1.00IN
WIND...60MPH
 
$$

CRK
2 follow-up statements
854 
WWUS55 KSLC 071627
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1027 AM MDT Sun Jun 7 2020

UTC005-033-071645-
/O.CON.KSLC.SV.W.0024.000000T0000Z-200607T1645Z/
Cache UT-Rich UT-
1027 AM MDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM MDT
FOR SOUTHEASTERN CACHE AND WEST CENTRAL RICH COUNTIES...

At 1026 AM MDT, a severe thunderstorm was located 13 miles southeast
of Utah State University, or 13 miles east of Logan, moving northeast
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4188 11149 4162 11120 4146 11165 4163 11178
TIME...MOT...LOC 1626Z 228DEG 35KT 4166 11158 

HAIL...1.00IN
WIND...60MPH
 
$$

CRK
167 
WWUS55 KSLC 071638
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
1038 AM MDT Sun Jun 7 2020

UTC005-033-071647-
/O.EXP.KSLC.SV.W.0024.000000T0000Z-200607T1645Z/
Cache UT-Rich UT-
1038 AM MDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CACHE AND WEST
CENTRAL RICH COUNTIES WILL EXPIRE AT 1045 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  A significant 
weather advisory is now in effect for this area.  Gusty winds and 
hail are still expected. 

LAT...LON 4188 11149 4162 11120 4146 11165 4163 11178
TIME...MOT...LOC 1637Z 228DEG 35KT 4173 11148 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:41 AM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 7, 4:41 AM MDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
441 AM MDT Sun Jun 7 2020

.SYNOPSIS...A cold, slow moving Pacific storm system will cross
the region through Monday bringing unseasonably cool temperatures
along with unsettled weather. A warming and drying trend will
follow for midweek.

&&

.SHORT TERM (Through 12Z Wednesday)...A broad longwave trough
encompasses much of the western CONUS early this morning, anchored
around an upper low spinning along the Oregon coast. Several
shortwave features are noted rotating through the mean flow, and
will bring periods of precipitation to northern and central Utah
through Monday.

Currently one such shortwave trough is noted in water vapor
imagery lifting through northern Utah, and aiding in a cluster of
showers and thunderstorms north of I-80. These should continue
gradually spreading northeast within the region of larger scale
ascent associated with the passing wave, and continue to impact
areas along the Idaho border through at least Sunrise.

In the wake of this feature a 700mb baroclinic zone noted eastern
Nevada in RAP analysis is forecast to push eastward, as the
upstream upper low continues on an eastward trajectory and pushes
into the interior Pacific Northwest. Increasing lift along this
boundary should allow a band of precipitation to fill in along the
Wasatch Front and adjacent areas this morning, and persist into
the afternoon hours. Cooling in the wake of this boundary should
allow 700mb temps to fall to near -3C or so by late afternoon
dropping snow levels below 8000 feet across northern Utah mainly
north of I-80.

Ahead of this boundary strengthening southwesterly flow will allow
for windy to locally very windy conditions across the southern and
eastern CWA this afternoon. The Wind Advisory for this area looks
in good shape.

The upper low is forecast to continue eastward overnight, and as
it does so colder air will continue to stream into northern and
central Utah in the wake of the departing frontal zone. 700mb
temperatures are expected to fall into the -6C to -7C range
across northern Utah Monday morning, dropping snow levels below
6000 feet. As the trailing mid level trough axis associated with
the passing upper low crosses northern Utah, anticipate an
increase in precipitation Monday morning, which may be locally
enhanced downwind of the Great Salt Lake. Although snow levels may
fall to the upper benches along the Wasatch Front and the valley
floors of the Wasatch Back, any accumulation should remain above
roughly 6500 feet or so during the morning hours. Precipitation
will likely linger into the afternoon before ending as the upper
trough moves east.

With the much colder airmass moving into the area a Hard Freeze
Watch is in effect for the Wasatch Mountain Valleys for both
tonight and Monday night. Held off on upgrading at this time given
concerns regarding potential for cloud cover which would limit
radiational cooling. This airmass will also keep temperatures
across most valleys confined to the 50s on Monday, a good 20
degrees or so below climo. Mid level ridging building into the
region beginning Tuesday will allow for a warming trend heading
into midweek.

.LONG TERM (After 12Z Wednesday)...With high pressure in place,
Utah and southwest Wyoming will see a steady warming trend with
dry conditions for the middle to latter part of the work week.
Maxes are currently expected to be at least 10F above seasonal
normals for Thursday and Friday.

Winds will start to pick up on Friday as a Pacific storm system
makes its way onshore. Global models and ensembles all tend to
show this system impacting the forecast area over the weekend,
bringing cooler temperatures and at least some potential for
precipitation. However, a good amount of spread continues to exist
with regard to the strength of the low along with its track once
it moves onshore, so there is still a good deal of uncertainty at
this time about the precipitation threat for day seven and beyond.

&&

.AVIATION...VFR conditions are expected at the SLC terminal
through the day. Southerly winds are expected to shift to the
northwest between 15Z and 17Z, but there is a 40 percent chance
showers in the vicinity of the terminal will result in periods of
erratic winds, primarily during the early afternoon.

&&

.FIRE WEATHER...A cold front draped across northern and central
Utah today will separate an unseasonably cool airmass across the
north from a warm and dry airmass across the south. Windy
conditions south of this front will persist today across the
south, and result in Red Flag conditions across Zone 498.
Meanwhile a much cooler airmass north of this front will remain in
place through Monday, while a series of weather systems cross the
area bringing periods of valley rain and high elevation snow. The
coldest air will arrive Monday morning dropping snow levels to
near 6000 feet across northern Utah. Cooler air will also spread
across the south Monday however dry conditions are expected to
persist across this area. An overall warming and drying trend is
expected to take hold heading into midweek. South winds along with
Red Flag conditions may return toward the end of the week as
another Pacific storm system moves into the western US.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ498.

     Wind Advisory from noon today to 9 PM MDT this evening for
     UTZ013-020-021.

     Hard Freeze Watch from late tonight through Tuesday morning for
     UTZ006.

WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 7, 4:18 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
418 AM MDT Sun Jun 7 2020

UTZ001>016-019>021-517-518-WYZ021-081030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
418 AM MDT Sun Jun 7 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty south winds will result in windy conditions across much of
southern Utah. A wind advisory is in effect today for the San
Rafael Swell and Glen Canyon areas along with south central Utah.

These winds will also result in critical fire weather conditions
across south central Utah, where a Red Flag Warning is in effect
from Noon until 9 PM.

A slow moving cold front across northern and central Utah will
bring widespread showers and isolated thunderstorms through much
of the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Much colder air will spread across the area late tonight dropping
snow levels to near 6000 feet Monday morning. Rain and snow
showers will continue across northern Utah through Monday with
accumulating snowfall expected above 7500 feet.

This colder air will bring the potential for sub-freezing
temperatures to some outlying areas both early Monday morning, and
late Monday night into Tuesday morning. A Hard Freeze Watch is in
effect for the Wasatch Mountain Valleys during this timeframe.

Drier and warmer weather is expected for the middle portion of the
upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 7, 8:19 AM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
819 AM MDT Sun Jun 7 2020

UTZ001-002-005-007-071500-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
819 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES UNTIL 900 AM MDT...

At 818 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Tremonton...moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Tremonton, Smithfield, Lewiston, Bear River City, Corinne,
Clarkston, Trenton, Plymouth, Howell, Riverside, North Logan, Hyde
Park, Richmond and Garland.

This includes the following highways...
 Interstate 15 between mile markers 367 and 400.
 Interstate 84 between mile markers 29 and 42.
 US Route 89 near mile marker 459.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4150 11213 4152 11254 4200 11229 4200 11151
TIME...MOT...LOC 1418Z 222DEG 25KT 4163 11222

Conger
Special weather statement, Jun 7, 9:33 AM MDT, 36 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
933 AM MDT Sun Jun 7 2020

UTZ001-002-006-007-071615-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
933 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBER...SOUTHERN
CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 1015 AM MDT...

At 932 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near South Willard, or 10 miles northwest of
Ogden...moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Ogden, Logan, Brigham City, North Ogden, Hyrum, Perry, Wellsville,
Willard, Marriott-Slaterville, Mantua, South Willard, Benson,
Pleasant View, Providence, Farr West, Harrisville, Plain City,
Nibley, Millville and River Heights.

This includes Interstate 15 between mile markers 346 and 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

This storm is capable of producing a significant amount of hail. Hail
may accumulate on area roads resulting in dangerous travel
conditions.

&&

LAT...LON 4121 11209 4136 11226 4174 11187 4160 11145
TIME...MOT...LOC 1532Z 221DEG 26KT 4134 11211

Webber
Local storm report, Jun 7, 9:49 AM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
949 AM MDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HAIL             1 S WILLARD             41.40N 112.04W
06/07/2020  M1.25 INCH       BOX ELDER          UT   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL IN SOUTH WILLARD.

&&

CRK
Special weather statement, Jun 7, 9:50 AM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
950 AM MDT Sun Jun 7 2020

UTZ002-003-005-007-008-071630-
Wasatch Mountains South of I-80 UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
950 AM MDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALT LAKE...SOUTHEASTERN
DAVIS AND EASTERN TOOELE COUNTIES UNTIL 1030 AM MDT...

At 948 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Bingham Canyon Mine, or 9 miles south of
West Valley City...moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, South Jordan, Riverton, Cottonwood Heights,
Midvale, Holladay, South Salt Lake, Herriman, North Salt Lake, Woods
Cross, Bluffdale, Millcreek, Kearns and Salt Lake City International
Airport.

This includes the following highways...
 Interstate 15 between mile markers 294 and 315.
 Interstate 80 in Utah between mile markers 113 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4047 11203 4055 11223 4089 11194 4071 11167
TIME...MOT...LOC 1548Z 219DEG 27KT 4057 11207

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:49 PM MDTRed Flag WarningSLCGarfield, Kane, San Juan, Washington, Wayne24 hr
Jun 6, 8:49 PM MDTHard Freeze WatchSLC31 hr
Jun 6, 8:49 PM MDTWind AdvisorySLC24 hr
Jun 7, 8:19 AM MDTSpecial Weather StatementSLCCache41 min
Jun 7, 9:33 AM MDTSpecial Weather StatementSLCWeber42 min
Jun 7, 9:40 AM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber35 min
Jun 7, 9:50 AM MDTSpecial Weather StatementSLCSalt Lake40 min
Jun 7, 10:24 AM MDTSpecial Weather StatementSLCMorgan36 min
Jun 7, 10:28 AM MDTSpecial Weather StatementSLCMorgan47 min
Jun 7, 10:32 AM MDTSpecial Weather StatementSLCMorgan, Salt Lake43 min
Jun 7, 10:33 AM MDTSpecial Weather StatementSLCRich42 min
Jun 7, 10:37 AM MDTSpecial Weather StatementSLCRich38 min
Jun 7, 10:59 AM MDTAreal Flood AdvisorySLCBox Elder, Cache, Davis, Morgan, Salt Lake, Summit and 2 more91 min
Jun 7, 11:07 AM MDTSpecial Weather StatementSLCWasatch38 min
Jun 7, 11:15 AM MDTSpecial Weather StatementSLCRich30 min
Jun 7, 11:30 AM MDTSpecial Weather StatementSLCRich45 min
Jun 7, 11:31 AM MDTSpecial Weather StatementSLCSummit44 min
Jun 7, 11:53 AM MDTSevere Thunderstorm WarningSLCRich, Summit37 min
Jun 7, 12:10 PM MDTSpecial Weather StatementSLCSalt Lake50 min
Jun 7, 1:07 PM MDTSpecial Weather StatementSLCCarbon38 min
Jun 7, 2:10 PM MDTSpecial Weather StatementSLCDuchesne50 min
Jun 7, 3:08 PM MDTRed Flag WarningSLCGarfield, Kane, San Juan, Washington, Wayne29 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.